MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE MECHANICAL LITHOTRIPTOR V

AOMORI OLYMPUS CO., LTD. SINGLE USE MECHANICAL LITHOTRIPTOR V
Model Number BML-V242QR-30
Medical Device Problem Codes Break (1069); Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/25/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device will not be returned to olympus for analysis as it was disposed of after the case.H4: the exact manufacture date could not be identified without the return of the device for analysis, however based on the lot number provided, it was determined to be manufactured in june 2021.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or when additional information becomes available.This report has been submitted by the importer under this mdr report number 2429304-2023-00266.
 
Event or Problem Description
The customer reported to olympus during a diagnostic endoscopic retrograde cholangiopancreatography (ercp), the single use mechanical lithotriptor had two failures and a modification to the device was required to complete the case.The flower basket handle was removed from the device in order to use the emergency lithocrush handle and the sheath had to be cut emergently.The procedure duration was around 4 hours which was very prolonged due to the product failure and anesthesia was also extended.The reported problem did not affect the outcome of the procedure.The procedure was completed with the emergency lithocrush.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is likely the prolonged procedure and anesthesia time occurred due to the device malfunction.However, the root cause could not be specified.Additionally, based on the results of the investigation and investigation results in the past, due to various factors such as the size, hardness or shape of the calculus, a load beyond the resistance strength might have applied to the product during the lithotripsy.As a result, the basket wire was possibly broken.However, the device was not returned and the root cause of the device malfunction could not be determined.The event can be detected/prevented by following the instructions for use which state: do not use this instrument for a calculus that is assumed impossible to be crushed by a lithotriptor.The pipe or the basket wire may break and part of this instrument may remain in the body.Use this instrument by having the settings to switch to open surgery and the hospitalization plan ready in case the calculus cannot be crushed by lithotriptor bml-110a-1.A lithotriptor cannot always crush all calculi captured in the basket.Operation of this instrument is based on the assumption that open surgery is possible as an emergency measure.If the calculus is too hard, it is possible that the damages shown in chapter 5, ¿emergency treatment¿ may occur.Use the lithotriptor by considering that it may lead to damaging the instrument and that open surgery may have to take place.This instrument will deform and/or deteriorate by performing lithotripsy.When lithotripsy is repeated, it will deform and/or deteriorate furthermore.By such deformation and/or deterioration, calculus may not be crushed and/or the instrument with calculus engaged may not be removed from the body.If lithotripsy is required to be repeated in a single case, make sure to check each time that no abnormality is found in action and/or appearance (e.G.Basket wire cut or worn, tube sheath bent, notable coil sheath bent or gap etc.).Stop use when any abnormality is detected.During lithotripsy, keep the portion from the coil sheath to the bml handle straight in line with the scope¿s biopsy valve, as much as possible.If not straight, the coil sheath may bend, calculus may not be crushed, and/or the instrument with calculus engaged may not be removed from the body.Do not rotate the bml handle knob abruptly.This instrument may break, and/or calculus may not be crushed.Also, the instrument with calculus engaged may not be removed from the body.Olympus will continue to monitor field performance for this device.
 
Event or Problem Description
When the original device was connected, no pressure was being applied to the stone and the handle retracted all the way out and then continued spinning.The handle was reattached with the same result leading the device to fail, therefore the rescue device was applied.Tension and pressure were applied in attempt to crush the stone, however the wire broke inside the rescue handle.The sheath surrounding the wire was then cut to modify the device and give more wire to wrap in the rescue handle.The emergency handle was able to start turning the wires and the stone was then crushed.
 
Additional Manufacturer Narrative
This supplemental report is being created to include additional information received from the customer.The following sections have been updated: b5: describe event or problem and h6.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or when additional information becomes available.

Brand Name
SINGLE USE MECHANICAL LITHOTRIPTOR V
Common Device Name
SINGLE USE MECHANICAL LITHOTRIPTOR
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17597271
Report Number9614641-2023-01214
Device Sequence Number6460369
Product Code LQC
UDI-Device Identifier04953170218392
UDI-Public04953170218392
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
CLASS2-EXMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBML-V242QR-30
Device Lot Number16K
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/25/2023
Supplement Date Received by Manufacturer08/29/2023
09/08/2023
Initial Report FDA Received Date08/22/2023
Supplement Report FDA Received Date09/07/2023
09/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown